Tennessee, 2018Strong Wind in Tennessee, December 27, 2018
December 27, 2018 · NWS OHX · 3 events in 3 counties and zones
Strong south to southeast gradient winds gusting up to 50 mph affected much of Middle Tennessee throughout the day on December 27. Several reports of trees and power lines being blown down were received.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south to southeast gradient winds gusting up to 50 mph affected much of Middle Tennessee throughout the day on December 27. Several reports of trees and power lines being blown down were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 27, 4:47 AM CST, 13 minutes earlier.
Area forecast discussion, Dec 27, 4:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
447 AM CST Thu Dec 27 2018
.DISCUSSION...
Wind advisory continues to be on track. Sustained south winds
15 to 30 mph with gusts west of the Cumberland Plateau Region
around 45 mph to around 50 mph across the Cumberland Plateau
Region thru at least midnight tonight. Some drop off in gusts
after midnight tonight to around 40 mph for locations west of
Cumberland Plateau Region to around 45 mph for locations across
Cumberland Plateau Region. Model solutions coming to good
consensus agreement not only on today thru tonight's expected wx
pattern but now even into the extended portions of the forecast
period. This wind advisory is based on the development of a strong
sfc/low atm level pressure gradient developing from low pressure
system centered around the New Mexico region pushing rapidly newd
into the western Great Lakes Region late tonight. Otherwise, just
a little instability noted, and thus only mentioned a slight
chance of tstms from the afternoon hrs onward. Despite cloudy
skies and on and off shwrs at least thru the early afternoon hrs
of today until main line of shwrs/convection moves across the mid
state region late this afternoon and into the evening hrs with
moderate rainfall amounts expected, total rainfall amounts today
thru Fri afternoon are expected to only range from around one inch
Land Between the Lakes Region to around two inches across
southern portions of the Cumberland Plateau Region. As mentioned
above, good model consensus overall, and leaned toward last
NAMNEST solution on timing of main band of shwrs moving into mid
state region. Warm front of sfc system should be near the TN River
Valley by around 6 PM CST (28/00Z) this evening, with the
trailing cold front moving close to this same area by around 12 AM
CST Fri (28/06Z), thus putting the entire mid state in the warm
sector of this system and thus just enough marginal instability to
support a slight chance of tstms thru tonight. With these strong
southerly winds expected, look for a continuation of the warm air
advection pattern of the previous couple of days, with afternoon
highs today in the lower 60s, upper 50s to around 60 for locations
just west of and across the Cumberland Plateau Region. Overnight
lows tonight will be in the mid 50s, temps still several degrees
above seasonal normal high temps for this time of year.
Initially around sunrise on Fri morning, expecting enough
lingering post frontal moisture to support cat pops Cumberland
Plateau Region with light to moderate rainfall but decreasing
potential of rainfall as one proceeds west to only a slight chance
of light shwrs near the TN River Valley Region. By Noon on Fri,
there will be only a slight chance of light shwrs across the
Cumberland Plateau Region. However, with a continuance of
primarily westerly sfc flow and swly flow aloft, not much of a
temp change expected, except for locations approaching TN River
Valley Region where sfc ridging influences from the northern
Rockies finally come into play and start to cool temps off.
Afternoon highs on Fri will be in the lower 60s for locations
generally around and east of I-65, upper 50s to around 60 for
locations to its west.
As for Fri night thru next Wed, latest GFS solution as come more
in line with latest ECMWF solution. Dry conditions anticipated
Fri night into Sat. With those initially based northern Rockies
sfc high pressure influences coming into play, temps will start to
cool down closer to seasonal normal values. As a well defined
upper level trough develops across the SW U.S and eventually
ushers itself ewd as the day progresses on Sun, moisture will be
advected into the mid state region from the south, with shwrs
becoming likely during the afternoon into the evening hrs on Sun,
with most locations experiencing shwrs on Mon as this upper level
troughing feature continues ewd into the mid state region. Temps
are expected to be at or slightly above seasonal normal values Sun
thru Mon. There is the potential that this system might push east
of the Nashville Metro area if not across eastern portions of the
mid state region by midnight Mon night. Those participating in
outdoor New Year activities may not get wet, but additional model
runs along with forecaster interpretation needed before declaring
dry conditions across the mid state region around midnight Mon
night. Maybe a slight chance of light shwrs across Cumberland
Plateau Region on New Years Day, but the remainder of the mid
state should remain dry as this upper level system finally pushes
ewd and continued dry conditions expected Tue night into Wed.
Afternoon highs on New Years Day should be around seasonal normal
values. A reinforcing shot of colder air from the north after a
weak sfc frontal passage on Tue will result in afternoon highs
only around 40 with lows in the mid to upper 20s Wed into Thu. So
Ole Man Winter looks like he will reintroduce himself to the mid
state region over the first few days of the upcoming new year.
&&
.AVIATION...
06Z TAF DISCUSSION.
VFR conditions will continue until 11-12Z when MVFR cigs and -SHRA
spread across airports. Heavier rain with MVFR visibility and some
TSRA will reach terminals in the 20-00Z timeframe per HRRR model.
Very gusty winds will develop after sunrise on Thursday morning
with south to southeast winds 15 to 25 knots and gusts over 30
knots at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 62 57 62 34 49 / 90 100 50 10 10
Clarksville 62 55 57 31 47 / 90 100 20 10 10
Crossville 56 54 61 33 48 / 70 100 90 10 10
Columbia 60 57 61 34 48 / 90 100 40 10 10
Lawrenceburg 59 57 62 33 49 / 90 100 60 10 10
Waverly 63 53 57 32 45 / 90 100 20 10 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CST Friday for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.
&&
DISCUSSION......31
AVIATION........Shamburger
Hazardous weather outlook, Dec 26, 5:44 AM CST, 23 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
544 AM CST Wed Dec 26 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-271100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
544 AM CST Wed Dec 26 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A wind advisory is in effect for all of Middle Tennessee
Thursday through Thursday Night. For locations west of the
Cumberland Plateau Region, sustained winds 15 to 30 mph with
gusts to around 45 mph are expected. For locations across the
Cumberland Plateau Region, sustained winds 15 to 30 mph with
gust to around 50 mph are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
31
Strong Wind, Coffee
- When
- December 27, 5:00 AM CST to 4:00 PM CST
- Where
- Coffee forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.491, -86.075 (the zone’s center; the record gives no point)
Manchester Police Department reported and shared photos of a large tree that was uprooted knocking down a power line and traffic signal on Highway 41 South at the I-24 Exit 114 interchange. Two lanes of the highway were closed for several hours to remove the tree.
Strong Wind, Davidson
- When
- December 27, 5:00 AM CST to 8:00 PM CST
- Where
- Davidson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Media, Twitter, and Facebook reports indicated several trees and power lines were blown down across Davidson County due to south to southeast gradient winds gusting up to 50 mph. Two trees were blown down that knocked down power lines in Bellevue at 1245pm, and a large tree was blown down that crushed a fence in the Inglewood area of east Nashville at 615pm. Another large tree was blown down that knocked down power lines on David Drive in Donelson at 729pm. The ASOS at Nashville International Airport measured a peak wind gust of 48 mph at 1118am.
Strong Wind, Wilson
- When
- December 27, 5:00 AM CST to 8:00 PM CST
- Where
- Wilson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
Wilson County Emergency Management reported a tree was blown down in the yard of a home at 4872 Shoshone Drive in Old Hickory around 700pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Blizzard and Winter Storm in Nebraska, December 27, 201819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798638, 798640, 798641.